MAUDE Adverse Event Report: ABBOTT VASCULAR TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR TREK CORONARY DILATATION CATHETER
Model Number 1012276-20
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/27/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was to treat a stent thrombosis in the mid right coronary artery (rca) without calcification and without tortuosity.The 3.5x20mm nc trek rx balloon dilatation catheter (bdc) had no resistance during advancement and was used to dilate the thrombus.However, the trek balloon got caught on the tip of the guide catheter during removal and it was then decided to simply withdraw all devices altogether.Nothing remained in the patient.The procedure was re-started and rewired and completed.Hours later the same day, the patient died.Per the physician the trek balloon did not cause or contribute to the patient's death in any way and the stent thrombosis was the cause of death.There was no clinically significant delay in the procedure.No additional information was provided.
 
Event or Problem Description
It was reported that the procedure was to treat a stent thrombosis in the mid right coronary artery (rca) without calcification and without tortuosity.The 3.5x20mm nc trek rx balloon dilatation catheter (bdc) had no resistance during advancement and was used to dilate the thrombus.However, the trek balloon got caught on the tip of the guide catheter during removal and it was then decided to simply withdraw all devices altogether.Nothing remained in the patient.The procedure was re-started and rewired and completed.Hours later the same day, the patient died.Per the physician the trek balloon did not cause or contribute to the patient's death in any way and the stent thrombosis was the cause of death.There was no clinically significant delay in the procedure.Subsequent to the initially filed report, the additional information was provided: it was confirmed by the account that slight force was applied and the balloon separated from the catheter but was simply withdrawn with all the devices.No additional information was provided.
 
Additional Manufacturer Narrative
H6 - medical device problem code 2017 - excessive force.Visual inspection was performed on the returned device.The reported difficulty removing the device and balloon separation could not be replicated/confirmed in a testing environment due to the condition of the returned device.Although, the reported balloon separation could not be confirmed during return analysis, it is likely that the noted outer and inner member distal to the guide wire exit notch is what the account perceived as the reported separation.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history of the reported lot did not indicate a lot specific quality issue.It was reported that slight force was applied, and the balloon separated from the catheter and was simply withdrawn with all the devices.It should be noted that the coronary dilatation catheters (cdc), trek rx and mini trek rx, global, instructions for use (ifu) states: if resistance is felt, determine the cause before proceeding.Continuing to advance or retract the catheter while under resistance may result in damage to the vessels and / or damage / separation of the catheter.In this case, it is likely that the violation of the ifu contributed to the reported separation as the device separated after force was applied.The investigation was unable to determine a conclusive cause for the reported difficulty removing the device; however, the reported separation appears to be related to user error/operational context.It was reported by the account that per the physician the trek balloon did not cause or contribute to the patient's death in any way.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.

Brand Name
TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key16179169
Report Number2024168-2023-00558
Device Sequence Number2661353
Product Code LOX
UDI-Device Identifier08717648138584
UDI-Public08717648138584
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K103110
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2025
Device Model Number1012276-20
Device Catalogue Number1012276-20
Device Lot Number20211G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/16/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/28/2022
Supplement Date Received by Manufacturer02/06/2023
Initial Report FDA Received Date01/16/2023
Supplement Report FDA Received Date02/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/11/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale